Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 201, NWS Morristown, TN

September 4, 2000Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Sep 4, 2000, 6:41 PM EDT for Washington County, Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2000, 6:41 PM EDT (22:41 UTC)
Expired
Sep 4, 2000, 7:00 PM EDT
In force
19 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 042241
SVRMRX
VAC191-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 PM EDT MON SEP 4 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 700 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF DAMASCUS...OR 13 MILES
  EAST OF ABINGDON...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAMASCUS AROUND 645 PM EDT
  KONNAROCK AROUND 650 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

$$

LAT...LON 3680 8166 3674 8187 3662 8179 3661 8162

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:00 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 4, 4:00 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT MON SEP 4 2000

UPR TROF BUILDS THRU FA TONITE AND GRADUALLY SHIFTS BACK TO THE SW
THRU 48 HRS AS UPR RIDGE HOLDS ITS GROUND ACROSS CENTRAL U.S. CD
FNT DROPPING S THRU KY/NRN MID TN ATTM WITH CONVECTION FIRING IN MID
STATE. NOT A GREAT DEAL OF CONVERGENCE WITH FNT TONITE BUT
INSTABILITY SUFFICIENT FOR SOME TSRA/SHRA. USED 40-50% POPS FOR
EVENT. MODEL FCST SOLUTIONS A BIT DIFFERENT THRU PD WITH AVN THE
MOST ROBUST WITH CLOSING OFF UPR LOW FARTHEST N THRU TIME WITH
HIGHEST MEAN RH AND LIFT OVR FA. NGM OFFERS A COMPROMISE SOLUTION
WITH BEST CHC SHRA OVR SE TN AND MTN ZONES. DECIDED TO USE 30-40%
POPS IN MTNS/SE TN WHERE E FLO WILL AID PRECIP FORMATION IN
TERRAIN. USED SLGT CHC FOR CENTRAL VLY AS A SMALL THREAT FOR -SHRA
EXISTS THRU 2ND PD. BKN-OVC SC WILL ACCOMPANY COOL AIRMASS WHICH
INVADES THE REGION ON TUE. WENT WITH MORE OPTIMISTIC FORECAST FOR
4TH PD AS UPR LOW DRIFT FARTHER W. QUITE A BIT OF DIFFERENCE IN
GUIDANCE TEMPS WITH POLAR AIRMASS DROPPING S AND WENT WITH A
COMPROMISE SOLUTION BETWEEN FAN/FWC.

FCSTID = 20
CHA   69  84  67  80 /  40  30  20  10
TYS   67  78  60  76 /  40  20  10  10
TRI   63  74  56  75 /  50  10  10  10
OQT   67  78  60  76 /  40  20  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.